Monday, January 3, 2011

Not Sleepy At All

Neurontin Day 5

My hoped for dream of neurontin invoked sleep is dashed.  Maybe if I get my dosage increased I will get sleepy? Last night I took benedryl to help with sleep and headache pain and hives - it's a triple whammy type of drug.  Tonight I am trying to avoid extra sleep aids because I need to go to work. 

The neurontin is making me bright eyed and bushy tailed.  What happened to the "I can't stay awake five minutes" side effect I had when I took it in 2006?  I am disappointed - my body has betrayed me again!  I was counting on this so maybe I could get some really restful sleep.

I am getting pain in the region of my pancreas tonight, coming in spasms that are slowly starting to get closer together and worse and worse.  I had a little twinge or two yesterday, but today its more like getting shocked by a bad electrical cord.  I am taking two medications which can aggravate the pancreas - one is neurontin and the other is Januvia (for diabetes).  Hoping that I haven't irritated THAT organ because it is really ouchy when it gets grouchy.  Maybe it is like a bad knee, predicting bad weather.  I can see me now at the old folks home "Snowstorm coming in, the pancreas is kicking a fit!"

One good thing about the neurontin, besides its ability to help with my nerve pain, is that it seems to be causing urinary retention.  For most folks this would not be a desired side effect, but for me with my irradiated overactive neurogenic bladder it has been a relief!

The wacky eye problem seems to have resolved.  I am still nauseous after taking neurontin but much less than I was the first two days.  I am taking omeprazole (prilosec) 2x a day now, trying to get The Belly to behave better.  There seems to be no further improvement in nerve pain, and I have increased my potassium intake hoping to prevent further leg cramps.  I am still itchy and hivey especially since I have not taken any benedryl or vistaryl this evening.  My short term memory seems to be hiding somewhere I can't remember so if I type something twice just know I am impaired!

The Belly and The Picky Pancreas are trying to accelerate the timing of the spasms and the degree of pain.  I am hoping to just bear with it for awhile longer, else I will be heading to the ER to have it checked out.  My PCP has instructed me to not wait for a doctor appointment if I think it is the pancreas.   The spasms have gone from one every 15 minutes to one every two minutes at present.  I think I will go meditate on calm pancreas vibes and pat The Belly to appease it.


  1. I'm so sorry to hear you're going through such a rough time!

    Please keep your doctor closely informed about that pain you believe is pancreas-related.

    As far as the Neurontin is concerned, my guess would be that the dose is low enough that it's not making you drowsy. Regardless of what dose you took before, your body may respond differently now to the same dose.

    I know when I titrated up on Neurontin, I went from no drowsiness starting out... to way, way too drowsy later on (long story).

    Just be careful with things like driving as you are titrating up on the dose (which I'm assuming you are?)

    It can hit you very suddenly. I know from personal experience. Best of luck to you!!


    P.S. Also, please check with your doctor and/or pharmacist about mixing Benedryl with other medications. I had a reaction once that was not pleasant at all.

  2. You know yourself better than anyone but please be careful with that waiting game and err on the side of too early to go in and get checked. Let's hope Neurontin needs more time to deal with the big pain.

  3. It's funny how the same med can have totally different side effects.

  4. Jeanne: I'm an old pro with benedryl dosing!!! I always check for drug drug interactions. Thanks for the info on neurontin! I was so surprised at no sleepiness yet. I'll watch for the unexpected drop off to slumberland. So far not changing the dose but that may change this Wed.

    Kristin: Went to ER this morning. "Something" is going on with my stomach/pancreas, but because my pancreatitis is chronic, and my pancreas as atrophing the normal tests they do are not effective (it doesn't swell or doesn't show up that way because it is shrinking, and the enzymes may be normal even when the pancreas is in bad shape). I'm to medicate, eat nothing but clear liquids for a couple of days and see what happens. sigh.

    Migrainista: This is the 3rd time I have taken this med. I guess this time my body is getting accustomed to it!!!

  5. Glad you got checked out.I guess wait and see is better than something's wrong. Let's hope it works itself out with clear stuff!

  6. Winny glad you had it checked out in the ER. Keep us posted dear one. Blessings.

  7. Kristin: Have been down the clear liquid route before but NOW I can't have gelatin BECAUSE its made from mammal bones. sigh. Maybe I can find a vegetarian alternative - the Japanese make gelatine from seaweed I think....

    JBR: Too tired last night to post, hopefully another "exciting" installment tonight! I'm trying to tough this out with no pain meds so I can work but I am not having much happy time...

  8. I hope the ER trip went okay. How are you doing now?

    I don't know if this helps at all, but I use trazodone for sleep. It's an antidepressant, but the sleepiness is a side-effect that most people have, so doctors prescribe it now mostly as a sleep aide. I have no idea if this would react negatively with your other meds, but it really helps me, and it's fast-acting and doesn't stay in your body for long. I don't wake up feeling like I've been drugged.

    Hope you are feeling better!

  9. Oh my. I'm sorry for this rough time for you. I hope everything gets sorted out soon.

  10. Heather: I will check out trazodone. Some tricyclic antidepressants I can't take becuase of myoclonus, but this may be a different class!! Always ready for new ideas!

    Sue: It's just my general luck. Starting out the new year on a diet: NO FOOD diet. As we say in our family, if it's good luck, you must not be related. :)